Advertisement

Applied Mathematics & Optimization

, Volume 80, Issue 3, pp 715–732 | Cite as

On a Decomposition Formula for the Resolvent Operator of the Sum of Two Set-Valued Maps with Monotonicity Assumptions

  • Samir AdlyEmail author
  • Loïc Bourdin
Article
  • 42 Downloads

Abstract

The aim of the present work is to provide an explicit decomposition formula for the resolvent operator \(\mathrm {J}_{A+B}\) of the sum of two set-valued maps A and B in a Hilbert space. For this purpose we introduce a new operator, called the A-resolvent operator of B and denoted by \(\mathrm {J}^A_B\), which generalizes the usual notion. Then, our main result lies in the decomposition formula \(\mathrm {J}_{A+B}=\mathrm {J}_A\circ \mathrm {J}^A_B\) holding true when A is monotone. Several properties of \(\mathrm {J}^A_B\) are deeply investigated in this paper. In particular the relationship between \(\mathrm {J}^A_B\) and an extended version of the classical Douglas–Rachford operator is established, which allows us to propose a weakly convergent algorithm that computes numerically \(\mathrm {J}^A_B\) (and thus \(\mathrm {J}_{A+B}\) from the decomposition formula) when A and B are maximal monotone. In order to illustrate our theoretical results, we give an application in elliptic PDEs. Precisely the decomposition formula is used to point out the relationship between the classical obstacle problem and a new nonlinear PDE involving a partially blinded elliptic operator. Some numerical experiments, using the finite element method, are carried out in order to support our approach.

Keywords

Maximal monotone operator Resolvent operator Sum decomposition formula Douglas–Rachford algorithm Obstacle problem Elliptic PDEs 

Mathematics Subject Classification

49J53 47H04 47H05 47J25 65K05 65K15 

Notes

References

  1. 1.
    Adly, S., Bourdin, L., Caubet, F.: On a decomposition formula for the proximity operator of the sum of two convex functions. J. Convex Anal. 26(3), 699–718 (2019)zbMATHGoogle Scholar
  2. 2.
    Aragón Artacho, F.J., Campoy, R.: Computing the resolvent of the sum of maximally monotone operators with the averaged alternating modified reflections algorithm. J Optim Theory Appl. 181(3), 709–726 (2019)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Aubin, J.-P., Frankowska, H.: Set-valued analysis. Modern Birkhäuser Classics. Birkhäuser Boston, Inc., Boston, MA, (2009). Reprint of the 1990 edition [MR1048347]Google Scholar
  4. 4.
    Bauschke, H.H., Combettes, P.I.: Convex Analysis and Monotone Operator Theory in Hilbert Spaces. CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 2nd edn. Springer, New York (2017)Google Scholar
  5. 5.
    Borwein, J.M.: Fifty years of maximal monotonicity. Optim. Lett. 4(4), 473–490 (2010)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Brezis, H.: Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York. North-Holland Mathematics Studies, No. 5. Notas de Matemática (50) (1973)Google Scholar
  7. 7.
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Universitext. Springer, New York (2011)zbMATHGoogle Scholar
  8. 8.
    Brezis, H.R., Stampacchia, G.: Sur la régularité de la solution d’inéquations elliptiques. Bull. Soc. Math. France 96, 153–180 (1968)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Burachik, R.S., Iusem, A.N.: Set-Valued Mappings and Enlargements of Monotone Operators. Springer Optimization and Its Applications, vol. 8. Springer, New York (2008)Google Scholar
  10. 10.
    Combettes, P.L., Dũng, D., Vũ, B.C.: Dualization of signal recovery problems. Set-Valued Var. Anal. 18(3–4), 373–404 (2010)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Douglas Jr., J., Rachford Jr., H.H.: On the numerical solution of heat conduction problems in two and three space variables. Trans. Am. Math. Soc. 82, 421–439 (1956)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Duvaut, G., Lions, J.-L.: Inequalities in mechanics and physics. Springer-Verlag, Berlin-New York. Translated from the French by C. W. John, Grundlehren der Mathematischen Wissenschaften, p. 219 (1976)CrossRefGoogle Scholar
  13. 13.
    Eckstein, J., Bertsekas, D.P.: On the Douglas–Rachford splitting method and the proximal point algorithm for maximal monotone operators. Math. Program. 55, 293–318 (1992)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Elliott, C.M., Ockendon, J.R.: Weak and Variational Methods for Moving Boundary Problems. Research Notes in Mathematics, vol. 59. Pitman (Advanced Publishing Program), Boston, London (1982)zbMATHGoogle Scholar
  15. 15.
    Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics, vol. 19, 2nd edn. American Mathematical Society, Providence, RI (2010)zbMATHGoogle Scholar
  16. 16.
    Glowinski, R.: Numerical Methods for Nonlinear Variational Problems. Scientific Computation. Springer-Verlag, Berlin, (2008). Reprint of the 1984 originalGoogle Scholar
  17. 17.
    Lions, P.-L., Mercier, B.: Splitting algorithms for the sum of two nonlinear operators. SIAM J. Numer. Anal. 16(6), 964–979 (1979)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Martinet, B.: Détermination approchée d’un point fixe d’une application pseudo-contractante. Cas de l’application prox. C. R. Acad. Sci. Paris Sér. A-B, 274:A163–A165 (1972)Google Scholar
  19. 19.
    Minty, G.J.: Monotone (nonlinear) operators in Hilbert space. Duke Math. J. 29, 341–346 (1962)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Minty, G.J.: On some aspects of the theory of monotone operators. In: Theory and Applications of Monotone Operators (Proc. NATO Advanced Study Inst., Venice, 1968), pp. 67–82. Edizioni “Oderisi”, Gubbio (1969)Google Scholar
  21. 21.
    Moreau, J.-J.: Proximité et dualité dans un espace hilbertien. Bull. Soc. Math. France 93, 273–299 (1965)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Phelps, R.R.: Convex Functions, Monotone Operators and Differentiability. Lecture Notes in Mathematics, vol. 1364, 2nd edn. Springer, Berlin (1993)zbMATHGoogle Scholar
  23. 23.
    Rockafellar, R.T.: On the maximality of sums of nonlinear monotone operators. Trans. Am. Math. Soc. 149, 75–88 (1970)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Rockafellar, R.T.: Monotone operators and the proximal point algorithm. SIAM J. Control Optim. 14(5), 877–898 (1976)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Simons, S., Zalinescu, C.: A new proof for Rockafellar’s characterization of maximal monotone operators. Proc. Am. Math. Soc. 132(10), 2969–2972 (2004)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Steinbach, J.: A Variational Inequality Approach to Free Boundary Problems with Applications in Mould Filling. International Series of Numerical Mathematics, vol. 136. Birkhäuser Verlag, Basel (2002)CrossRefGoogle Scholar
  27. 27.
    Zeidler, E.: Nonlinear functional analysis and its applications. II/B. Springer-Verlag, New York. Nonlinear monotone operators. Translated from the German by the author and Leo F. Boron (1990)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institut de Recherche XLIM, UMR CNRS 7252Université de LimogesLimoges CedexFrance

Personalised recommendations